Potential human-to-human transmission of Alzheimer's disease: Link to a discontinued growth hormone therapy in the UK
Alzheimer's disease is not typically considered a contagious disease that can spread from one person to another. However, recent research verifies that such a scenario is plausible. Scientists from University College London have confirmed five such cases. So, how did this "infection" occur?
It seems that a certain type of therapy is to blame, where a growth hormone obtained from deceased individuals' pituitary glands was used. This therapy was administered in the United Kingdom for thirty years. The therapy samples indeed contained proteins that lead to neurodegenerative changes, inducing various conditions, including dementia and Alzheimer's disease.
The therapy, which started on the islands in the 1950s, was subsequently received by nearly 2,000 people. In 1985, the decision was made to discontinue the treatment after detecting that some batches contained prions - infectious proteins. They replaced the therapy with a synthetic hormone consequently.
Eight cases of Alzheimer's disease were analyzed by scientists
Scientists from University College London scrutinized the reports of eight individuals who, as children, were treated with a prion-contaminated agent (and beta-amyloid seeds). Tragically, three of these individuals have since passed away (the youngest at age 47, the oldest at age 57).
Symptoms of early-onset dementia were subsequently confirmed in the remaining five individuals.
"Typically early-onset Alzheimer's is associated with genetic mutations. But since that wasn't confirmed here, the most likely common cause is treatment with a cadaver growth hormone." - Dr. James Galvin of the Comprehensive Center for Brain Health at the University of Miami.
Nevertheless, Dr. Galvin emphasizes that more research is needed on this matter. The main author of the study, Prof. John Collinge, aims to reassure us that there is no cause for concern about contracting Alzheimer's through normal contact with patients.
In all the discussed cases, a specific medical procedure was identified as the causal factor.